Alert archive / Missouri / Flash Flood Warnings in 2009
Flash Flood Warning 31, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Aug 17, 2009, 12:19 AM CDT for Lee County, Iowa; Clark County, Scotland County, Missouri. It was in force for 8 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2009, 12:19 AM CDT (05:19 UTC)
- Expired
- Aug 17, 2009, 8:15 AM CDT
- In force
- 8 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lee County, IA, Clark County, MO, Scotland County, MO
The radar
The Quad Cities radar (KDVN), 158 km from the middle of the area, began a volume at 05:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 5:59 AM CDT | HEAVY RAIN 0.8 | 4 Sw Granger, MO | TOTAL SINCE MIDNIGHT. STILL RAINING. |
| Aug 17, 7:05 AM CDT | FLASH FLOOD | 3 Sw Gregory Landing, MO | WATER WAS RUNNING ACROSS HIGHWAY 61/27 NEAR THE COUNTY LINE. OFFICERS REPORT THAT WATER HAS RECEDED AT THIS TIME. |
| Aug 17, 7:16 AM CDT | HEAVY RAIN 3.65 | Sand Hill, MO | OVERNIGHT TOTAL. SPOTTER ALSO REPORTED STREAMS RUNNING BANK FULL. |
| Aug 17, 7:40 AM CDT | HEAVY RAIN 1 | 4 S Farmington, MO | RAINFALL TOTAL BETWEEN 4 AM AND 7 AM. |
| Aug 17, 8:04 AM CDT | HEAVY RAIN 2.8 | Fort Madison, IA | 24 HOUR TOTAL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 406 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 5.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 895 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 690 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KDVN 170519
FFWDVN
IAC111-MOC045-199-171315-
/O.NEW.KDVN.FF.W.0031.090817T0519Z-090817T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1219 AM CDT MON AUG 17 2009
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CLARK COUNTY IN NORTHEAST MISSOURI...
THIS INCLUDES THE CITY OF KAHOKA...
SCOTLAND COUNTY IN NORTHEAST MISSOURI...
THIS INCLUDES THE CITY OF MEMPHIS...
SOUTHERN LEE COUNTY IN SOUTHEAST IOWA...
THIS INCLUDES THE CITIES OF...KEOKUK...FORT MADISON...
* UNTIL 815 AM CDT
* AT 1211 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED
2 OR MORE INCHES OF RAIN HAS FALLEN OVER THE SOUTHERN HALF OF
SCOTLAND COUNTY SINCE 9 PM. AS OF 1215 AM THESE STORMS WERE MOVING
EAST THROUGH CLARK AND LEE COUNTIES. ADDITIONAL STORMS WILL
CONTINUE TO DEVELOP OVER NORTH CENTRAL MISSOURI AND MOVE NORTHEAST
BRINGING ADDITIONAL HEAVY RAINS TO THIS AREA. THIS WILL RESULT IN
FLASH FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING.
&&
LAT...LON 4060 9231 4061 9174 4060 9172 4066 9172
4064 9127 4060 9138 4057 9141 4055 9141
4050 9137 4040 9137 4037 9145 4025 9150
4025 9176 4028 9196 4030 9196 4030 9234
$$
DLF2 follow-up statements
000
WGUS73 KDVN 170932
FFSDVN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
432 AM CDT MON AUG 17 2009
IAC111-MOC045-199-171315-
/O.CON.KDVN.FF.W.0031.000000T0000Z-090817T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEE IA-CLARK MO-SCOTLAND MO-
432 AM CDT MON AUG 17 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM CDT FOR
SCOTLAND...CLARK AND SOUTHERN LEE COUNTIES...
AT 421 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS HAD ALREADY PRODUCED 2 TO 4 INCHES OF RAINFALL
ACROSS SOUTHERN CLARK AND SCOTLAND COUNTIES...AS WELL FOR THE
SOUTHERN TIP OF LEE COUNTY. RAIN WITH EMBEDDED THUNDERSTORMS
CONTINUES TO AFFECT THE AREA THIS MORNING WITH RAINFALL RATES OF
AROUND A HALF INCH PER HOUR. RAIN IS EXPECTED TO CONTINUE TO AFFECT
THE AREA FOR A FEW MORE HOURS...LIKELY PRODUCING OVERNIGHT RAINFALL
AMOUNTS OF 3 TO 5 INCHES.
NO REPORTS OF FLASH FLOODING HAVE YET BEEN RECEIVED...BUT FLOODING
OF LOW LYING AREAS...AREA CREEKS...STREAMS AND ROAD SIDE DITCHES CAN
BE EXPECTED.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MEMPHIS...
KAHOKA...RUTLEDGE...FAIRMONT...KEOKUK...FORT MADISON...AND WYACONDA
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING.
&&
LAT...LON 4060 9231 4061 9174 4060 9172 4066 9172
4064 9127 4060 9138 4057 9141 4055 9141
4050 9137 4040 9137 4037 9145 4025 9150
4025 9176 4028 9196 4030 9196 4030 9234
$$
LE000
WGUS73 KDVN 171311
FFSDVN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
811 AM CDT MON AUG 17 2009
IAC111-MOC045-199-171318-
/O.EXP.KDVN.FF.W.0031.000000T0000Z-090817T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEE IA-CLARK MO-SCOTLAND MO-
811 AM CDT MON AUG 17 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 815 AM CDT FOR SCOTLAND...
CLARK AND SOUTHERN LEE COUNTIES...
AT 800 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT ALL RAIN HAS MOVED OUT OF THE WARNED AREA. THERE WAS SOME
FLOODING REPORTED IN THE SOUTHERN PORTIONS OF CLARK COUNTY...BUT
THIS HAS SINCE RECEDED. REPORTS OF AROUND 3 INCHES OF RAINFALL HAVE
BEEN RECEIVED FROM THIS AREA...BUT UP TO 5 INCHES WERE POSSIBLE IN
SPOTS.
LAT...LON 4060 9231 4061 9174 4060 9172 4066 9172
4064 9127 4060 9138 4057 9141 4055 9141
4050 9137 4040 9137 4037 9145 4025 9150
4025 9176 4028 9196 4030 9196 4030 9234
$$
LEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 8:35 PM CDT, 3 hours 44 minutes earlier.
Area forecast discussion, Aug 16, 8:35 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 835 PM CDT SUN AUG 16 2009 .UPDATE... A ROUND OF UPDATES WERE SENT EARLIER TO INTRODUCE POPS OVER THE SE HALF OF THE CWFA THROUGH THE NIGHT. A NARROW BAND OF SHOWERS AND ISOLATED TSRA DEVELOPED ALONG THE SURFACE FRONT FROM NW IL INTO SCNTRL IA LATE THIS AFTERNOON. AS EXPECTED...THIS PCPN IS DWINDLING WITH THE LOSS OF SURFACE HEATING. A MORE PERISITENT CLUSTER OF SHRA/TSRA HAS BEEN ONGOING OVER NWRN AND NCNTRL MO THIS EVENING WHICH APPEARS TO BE TIED TO REGION OF MODEST THETA-E ADVECTION. IT APPEARS THAT THE THETA-E ADVECTION WILL BE POINTED AT NORTH CENTRAL AND NORTHEAST MO AS WELL AS ADJACENT AREAS OF SRN IA AND NW IL MOST OF THE NIGHT. ALSO...RUC/NAM PROGS WERE SHOWING MID LEVEL LAPSE RATES STEEPENING ACROSS THIS SAME AREA WHICH SHOULD ENHANCE ANY ONGOING CONVECTION. IF THE TSRA EVOLVES AS EXEPCTED THEN THE PRIMARY CONCERN OVERNIGHT WILL BE LOCALLY HEAVY RAINS. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && DLF
Hazardous weather outlook, Aug 16, 7:30 PM CDT, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE QUAD CITIES IA IL 730 PM CDT SUN AUG 16 2009 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-180030- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 730 PM CDT SUN AUG 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT SHOWERS AND ISOLATED THUNDERSTORMS OCCURRING AHEAD OF A COLD FRONT FROM NEAR DUBUQUE THROUGH SIGOURNEY ARE EXPECTED TO WEAKEN AND DISSIPATE AFTER SUNSET. THUNDERSTORMS DEVELOPING OVER NORTHWEST MISSOURI ARE EXPECTED TO INCREASE IN COVERAGE AND SPREAD NORTHEAST INTO NORTHEAST MISSOURI...SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME BUT LOCALLY HEAVY RAINS WILL BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY RAIN AND EMBEDDED THUNDERSTORMS WILL BECOME LIKELY ON MONDAY... ESPECIALLY SOUTH OF HIGHWAY 30. LOCALLY HEAVY RAIN IS POSSIBLE. THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH THURSDAY. HOWEVER...IT IS TOO EARLY TO DETERMINE THE SEVERE POTENTIAL AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.
In the hours before
Special weather statement, Aug 16, 11:34 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1134 PM CDT SUN AUG 16 2009
IAZ098-099-ILZ034-MOZ009-010-170630-
LEE IA-VAN BUREN IA-HANCOCK IL-CLARK MO-SCOTLAND MO-
1134 PM CDT SUN AUG 16 2009
...THUNDERSTORMS WITH HEAVY RAIN MAY CAUSE MINOR FLOODING...
THUNDERSTORMS WITH LOCALLY HEAVY RAINS CONTINUE TO MOVE OUT OF NORTH
CENTRAL MISSOURI...THROUGH SCOTLAND AND CLARK COUNTIES. DOPPLER
RADAR RAINFALL ESTIMATES INDICATED THAT PARTS OF SOUTHWEST SCOTLAND
COUNTY MAY HAVE RECEIVED 2 INCHES OR MORE OF RAIN SINCE 9 PM.
CONDITIONS WILL BE FAVORABLE THROUGH EARLY MONDAY MORNING FOR
ADDITIONAL THUNDERSTORMS TO MOVE THROUGH PARTS OF SCOTLAND AND CLARK
COUNTIES. THIS COULD RESULT IN PONDING OF WATER IN LOW LYING AREAS
AS WELL AS THE FLOODING OF SOME SMALL STREAMS.
&&
LAT...LON 4024 9150 4025 9151 4027 9196 4030 9196
4030 9234 4060 9235 4060 9220 4062 9220
4075 9139 4022 9127
DLFLocal storm report, Aug 17, 12:08 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1208 AM CDT MON AUG 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1201 AM HEAVY RAIN 4 SW GRANGER 40.43N 92.02W
08/17/2009 M1.30 INCH SCOTLAND MO TRAINED SPOTTER
SINCE 7 PM.
&&
LEThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 11:34 PM CDT | Special Weather Statement | DVN | Lee | 116 min |
| Aug 17, 3:49 AM CDT | Flash Flood Watch | DVN | Des Moines, Henry, Jefferson, Lee, Van Buren | 11 hr |
| Aug 17, 6:58 AM CDT | Special Weather Statement | DVN | Benton, Buchanan, Delaware, Dubuque, Jackson, Jones and 1 more | 77 min |
Nearby
Flash Flood Warnings in Missouri, 2009Flash Flood Warnings in Iowa, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.